Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 140, NWS JSJ

September 30, 2005

NWS JSJ issued this flash flood warning at Sep 30, 2005, 1:45 PM CDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2005, 1:45 PM CDT (18:45 UTC)
Expired
Oct 1, 2005, 9:30 AM CDT
In force
20 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 110 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 301844
FFWSJU
PRC099-302230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
245 PM AST FRI SEP 30 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITY
  IN PUERTO RICO
     MOCA

* UNTIL 630 PM AST

* AT 240 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOCA.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY 
ROADS ALONG THE BANKS OF CREEKS...STREAMS...INCLUDING QUEBRADA 
GRANDE...AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 1844 6705 1834 6705 1835 6713 1843 6711

$$

SNELL
1 follow-up statement
000 
WGCA72 TJSJ 302218
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
615 PM AST FRI SEP 30 2005

PRC099-302317-
MOCA-
615 PM AST FRI SEP 30 2005

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITY
IN PUERTO RICO
     MOCA

AT 6 PM AST...NWS DOPPLER RADAR INDICATED THAT RAINFALL HAD ENDED 
ACROSS MOCA A FEW HOURS AGO...AND WATER LEVELS IN LOCAL CREEKS AND 
STREAMS...AND IN LOW LYING AREAS WERE GRADUALLY RETURNING TO MORE 
NORMAL LEVELS. THE FLASH FLOOD WARNING HAS THEREFORE BEEN 
DISCONTINUED.

HOWEVER...THIS AFTERNOONS RAINFALL IS NOW FLOWING THROUGH THE RIO 
CULEBRINAS SYSTEM...AND USGS RIVER LEVEL SENSORS SHOW RISING WATER 
LEVELS IN THE RIVER. SHOULD RIVER LEVELS RISE TO POTENTIALLY 
DANGEROUS LEVELS DURING THE NEXT FEW HOURS...A FLOOD WATCH OR 
WARNING MAY BE ISSUED FOR RIVER FLOODING. STAY TUNED. 

LAT...LON 1844 6705 1834 6705 1835 6713 1843 6711

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 10:31 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 30, 10:31 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1131 AM AST FRI SEP 30 2005

.UPDATE...THE 12Z SOUNDING WAS CORRECTED IN THE LAST HOUR OR SO AND
PROVED TO BE A LITTLE WETTER THAN THE PREVIOUSLY RELEASED DATA. IT
IS HOWEVER DRYER THAN ANY SINCE 12Z WEDNESDAY. THE FIRST SHOWERS
OVER PUERTO RICO APPEARED A LITTLE AFTER 11 AM OVER THE CORDILLERA
CENTRAL...WHERE THE FIRST CLOUDS HAVE FORMED GOOD BANKING. SINCE THE
FLOW IS FROM THE EAST SOUTHEAST OVER THE AREA...IT APPEARS THAT
AREAS OF MOISTURE ARE MOVING ONSHORE AND CONDENSING OVER THE
CORDILLERA. SHOWERS WILL FORM TO THE NORTHWEST A LITTLE LATER.
OTHERWISE NO CHANGE TO THE FORECAST. SOUTHEAST WINDS WILL CAUSE THE
NORTH COAST TO GAIN A DEGREE OR TWO THIS AFTERNOON AND TOMORROW
AFTERNOON.

IN THE LONGER RANGE...A DISTURBANCE NEAR 15 NORTH 51 WEST WHICH
APPEARS TO BE CONNECTED TO A LOW LEVEL REFLECTION OF THE UPPER LOW
TO OUR NORTHEAST WILL PULL ACROSS THE AREA ON TUESDAY AND LINGER
THROUGH THURSDAY...INCREASING RAIN CHANCES AND AMOUNTS MAINLY ON
WEDNESDAY AND THURSDAY.

&&

.PREV DISCUSSION...THE COMBINATION OF AN UPPER LEVEL RIDGE JUST TO
THE WEST OF HISPANIOLA AND AN UPPER LEVEL LOW CENTERED NEAR 60 WEST
AND 20 NORTH WILL CONTINUE TO PROVIDE STRONG UPPER LEVEL WINDS NEAR
40 T0 45 KNOTS NEAR THE 250MB LEVEL AND CONTINUE TO PROVIDE
VENTILATION AT THE UPPER LEVELS TODAY. THE WATER VAPOR SAT IMAGERY
AND LATEST GUIDANCE INDICATE THAT THE UPPER LEVEL LOW WILL SLOWLY
MOVE SOUTHWEST OVER THE NEXT FEW DAYS. THE GUIDANCE INDICATES SOME
DRIER AIR MOVING INTO THE NORTHEAST CARIBBEAN LATER TODAY AND
TONIGHT AND PERSISTING THROUGH THE WEEKEND.

FOR TODAY...COMBINATION OF LINGER LOW LEVEL MOISTURE...UPPER LEVEL
VENTILATION AND DAY TIME HEATING SHOULD RESULT IN
CONVECTION...MAINLY ACROSS THE INTERIOR SECTIONS OF PUERTO RICO THIS
AFTERNOON. THE LOW LEVEL WINDS WILL HAVE A MORE EAST NORTHEAST
COMPONENT WHICH MAY LEAD TO SOME CONVECTION IN THE SOUTHWESTERN
SECTIONS AS WELL.

FOR THE WEEKEND...AS THE UPPER LEVEL LOW IS FORECAST TO CONTINUE TO
MOVE SOUTHWEST OVER THE LOCAL ISLANDS...THIS SHOULD LESSEN THE UPPER
LEVEL WINDS. IN ADDITION...DRIER LOW LEVEL AIR IS FORECAST TO MOVE
ACROSS THE REGION. THEREFORE...THE CHANCES OF WIDESPREAD AFTERNOON
CONVECTION WILL DECREASE AS WE GO THROUGH THE WEEKEND...WITH THE
USUAL CHANCE OF MORE ISOLATED AFTERNOON CONVECTION REMAINING.

FOR THE MARINE FORECAST...LATEST GUIDANCE INDICATES LINGERING
MODERATE TO LONG PERIOD NORTH NORTHEAST SWELL ACROSS THE REGIONAL
WATERS TODAY...THEN STARTING TO DIMINISH TONIGHT. OFF SHORE ATLANTIC
SEAS ARE FORECAST TO BE 4 TO 5 FEET TODAY AND DIMINISHING TO NEAR 3
TO 4 FEET BY SATURDAY.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.

&&

SNELL
Hazardous weather outlook, Sep 30, 5:00 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI SEP 30 2005

PRZ001>013-AMZ710>750-011030-
600 AM AST FRI SEP 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AVAILABLE MOISTURE WILL COMBINE WITH THE LOCAL ISLANDS EFFECTS TO
PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...MAINLY ACROSS
THE INTERIOR AND WEST SECTORS OF PUERTO RICO DURING THE AFTERNOON
HOURS. HEAVY LOCALIZED RAINFALL WILL LEAD TO AREAS OF URBAN AND
SMALL STREAM FLOODING.

MODERATE LONG PERIOD NORTH NORTHEAST SWELLS MOVING THROUGH THE
REGIONAL WATERS CONTINUE TO GRADUALLY SUBSIDE TODAY.

.DAYS TWO THROUGH SEVEN...

A WEAK TROPICAL WAVE ALONG 61 WEST THIS MORNING IS FORECAST TO MOVE
SLOWLY WESTWARD ACROSS THE LOCAL AREA EARLY SATURDAY THROUGH SUNDAY
NIGHT. THIS SYSTEM WILL SLIGHTLY ENHANCE THE SHOWER ACTIVITY ACROSS
THE LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM ACTIVITY
COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO AREAS OF
URBAN AND SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-011030-
600 AM AST FRI SEP 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AVAILABLE MOISTURE WILL COMBINE WITH THE LOCAL ISLANDS EFFECTS TO
PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF
THE LOCAL ISLANDS. HEAVY RAINFALL MAY LEAD TO URBAN AND GUT TYPE
FLOODING.

MODERATE LONG PERIOD NORTH NORTHEAST SWELLS MOVING THROUGH THE
REGIONAL WATERS CONTINUE TO GRADUALLY SUBSIDE TODAY.

.DAYS TWO THROUGH SEVEN...

A WEAK TROPICAL WAVE ALONG 61 WEST THIS MORNING IS FORECAST TO MOVE
SLOWLY WESTWARD ACROSS THE LOCAL AREA EARLY SATURDAY THROUGH SUNDAY
NIGHT. THIS SYSTEM WILL SLIGHTLY ENHANCE THE SHOWER ACTIVITY ACROSS
THE LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM ACTIVITY
COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO AREAS OF
URBAN AND GUT TYPE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

41

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.